Oxcarbazepine has recently been demonstrated efficacious in reducing seizure frequency in brain tumorrelated epilepsy (BTRE) with scarce appearance of side effects both mild and severe. We present four patients with BTRE treated with OXC in monotherapy who shoed, during concomitant brain radiotherapy, a major skin reaction, that disappeared after OXC withdrawal. They were 3 males and 1 female, mean age 54.8 years, affected by epilepsy secondary to high grade gliomas, with simple partial seizures (n = 3) and simple partial with secondary generalization. For the treatment of oncological disease, patients underwent brain radiotherapy (RT) in association with concomitant temozolomide treatment. After the start of RT all patients presented a major skin reaction characterized by macules, papules and boils at departure from the scalp, with spread to the face, shoulders and trunk. This eruption was itchy and accompanied by moderate fever. Thus, erythema multiforme (EM) due to probable idiosyncratic reaction during RT and OXC monotherapy was diagnosed. The decision to discontinue OXC was made after discussion with the patient and the dermatologist. At withdrawal of OXC, EM gradually and then completely disappeared. The appearance of this idiosyncratic adverse effect in patients treated with OXC indicates that extreme care should be taken in this peculiar casistic, also using new and better tolerated AEDs.
|Translated title of the contribution||Multiform erythema in epileptic patients on radiotherapy for brain tumor and treated with oxcarbazepine|
|Number of pages||3|
|Journal||Bollettino - Lega Italiana contro l'Epilessia|
|Publication status||Published - Apr 2011|
ASJC Scopus subject areas
- Clinical Neurology